Editorial Note: This is a third post on Statins. The first two were Birth of a Statinista and The Legacy Effects of Statins. This one deals with one of the more complex problems these drugs can cause – cognitive failure. Many people might ask why post a story like this here and court media attention – this is a scientific issue to be dealt with in journals. This case has already appeared in BMJ – see below – but with no effect.
The start of the problems
In 2001, a 57-year-old man presented to hospital with end-stage renal failure secondary to kidney disease. He was started on dialysis for his renal failure. At this point he was on medication for blood pressure and was begun on 40 mg of simvastatin – Zocor. He was still working.
Over time he got physically worse and got more distressed. His primary care doctor prescribed an antidepressant, dosulepin, but later changing this to sertraline – Zoloft. His Zocor was changed to 10 mg rosuvastatin – Crestor. Prior to the change to Crestor, his cholesterol level had tracked at a healthy 4.5 mmol/L but had jumped to 6.3 mmol/L (lower than mine). On Crestor his cholesterol level dropped to 3.0 mmol/L.
This was February 2005. At this point the medical notes contain no mention of confusion. In February, two bizarre episodes happened. In one, he made 40 cups of tea but could later give no reason for this other than he must have been dreaming of having guests to the house. In the other, during home dialysis he had cut the lines into the dialysis machine with a pair of scissors. He vaguely remembered freeing himself from the lines and retiring to bed.
The strangest suicide attempt ever?
The renal physicians apparently knew what was going on – this incident and concerns that he might be drinking more water than advised led them to think he was trying to commit suicide. They referred him to me. He didn’t seem remotely depressed and denied any thoughts of self-harm. But he described feeling that there were further episodes happening for which he had no recall. There was no evidence that he was psychotic or delirious.
In September, the man’s wife reported that he was having episodes when he was uncertain where he was or what he was supposed to be doing. He complained of feeling disorganized at these times.
He was later obliged to retire against his wishes on ill-health grounds. This made him very unhappy but when I interviewed him he did not appear to depressed or psychotic.
What’s up doc?
When trying to work out what was going on, we considered the possibilities of transient ischaemic attacks (mini-strokes) or some metabolic disturbance as possible triggers for these episodes. But physical examination was normal. There was no evidence of neurological abnormality. An electroencephalogram was normal. Routine blood tests were normal. Cognitive function testing showed no abnormality.
In November 2005, after his retirement, the patient was again referred to the liaison service complaining of flashbacks from his military experience after watching a war film. At this point, he complained that he was lacking direction and losing time – for example, when doing a crossword. But he presented as a man who took pride in his appearance and he was open and co-operative. There was no evidence of psychosis. He appeared to be adjusting to retirement. He scored within the normal range on the hospital anxiety and depression (HAD) scale. He acknowledged that some of his problems were due to retirement and loss of roles.
In January 2006, he had a further blow – he was being withdrawn from the kidney transplant list owing to the appearance of blood in his faeces. He was unhappy at this. Although his HAD depression score rose to 15, I stopped his sertraline in the hope that this would eliminate his rectal bleeding and re-open the possibility of a transplant.
Transient global amnesia
In May he came back to my attention when he reported that he was completely unable to remember anything for a full day after his previous dialysis session. This worried him.
At this point the coin dropped for me. I raised the possibility of a statin-induced global amnesia. I gave him a series of vignettes from Duane Graveline’s Lipitor: The Thief of Memory to read. He reported a few days later that he could identify with these so much that he had already discontinued his statin. When reviewed 3 weeks later, he reported no further amnestic bouts and was euthymic.
Could he have had anything else?
We considered the possibility of a depressive disorder or anxiety disorder but rejected these as explanations for his amnestic episodes. We considered and screened for all other common conditions and ruled these out.
This man’s problems started on Crestor (rosuvastatin) and cleared when this was stopped. Over the following 9 months, he was under considerable physical and mental stress. His physical condition worsened. After transplant was conclusively ruled out, he was very dispirited. He died 9 months after the events above. But despite the difficulties of his situation, there was no further evidence of amnesia, strange behaviours or of depression.
Where this leaves us
When published this was a first report of transient global amnesia linked to Crestor – rosuvastatin. It is likely to be a general problem linked to statin intake. There are reports of transient global amnesia linked to Zocor simvastatin and Pravachol pravastatin. While this man’s difficulties emerged when Zocor was switched to Crestor, this switch effectively increased the dose of statin and hence the problem may have been a dose-related problem general to all statins rather than a specific problem linked to Crestor. The problem resolved with discontinuation of statin treatment.
Transient global amnesia was first described in the late 1950s. Episodes of global amnesia that are transient have since been described linked to epilepsy and migraine. Brain tumours, trauma or infections have been linked to a global amnesia that may be transient initially but these usually progress to a permanent amnesia. In addition to these disorders, a differential diagnosis must take hysteria, and the likelihood of a concomitant depressive disorder, into account.
More recently, diagnostic criteria have been proposed for transient global amnesia. The attacks should be witnessed by an observer, should be accompanied by clear-cut anterograde amnesia, should not be accompanied by clouding of consciousness or other evidence of cognitive disturbances, should not demonstrate focal neurological abnormalities, should show no evidence of epilepsy or head injury, and should resolve within 24 hours.
Our patient had a series of episodes, a number of which were witnessed by an observer. He had anterograde amnesia. His episodes lasted less than 24 hours. There was no evidence of epilepsy or head injury. There was no clouding of consciousness on either side of the episodes, but it is not clear whether there might have been clouding of consciousness in the course of episodes.
Statin induced amnesia
Although not originally linked to drug treatment, transient global amnesia has been linked to treatment with benzodiazepines and clioquinol. The first cases linked to statin use were reported to regulators in the 1990s, with a first published report in 2001. There have been very few published cases, but in 2003 Wagstaffe described 60 cases reported to regulatory authorities. These cases presented equally in men and women, with a mean age of 62 years, although this may be an artefact of the populations to whom statins are prescribed.
The case reported here maps on to these cases. It was broken open when we were able to show Duane Graveline’s descriptions of the problem in his book Lipitor: Thief of Memory to our patient. This is by far the best account of the problem there is.
Amnesia with benzodiazepines is different to a statin-related amnesia in that all users of benzodiazepines have very clear and easily demonstrated anterograde amnesia but there are as yet no consistent cognitive abnormalities linked to statin intake.
At present it remains unclear whether all cases of transient global amnesia associated with statins resolve fully on discontinuation of treatment. The cardiovascular difficulties for which statins are prescribed could conceivably lead to cognitive difficulties that only come to attention following a more dramatic episode, and which might complicate any assessment as to whether the index problem had resolved. There are no published cases of amnestic difficulties on treatment that clear on dechallenge and reappear on rechallenge. However, in unpublished reports submitted to the regulators, rechallenge appears to reproduce the amnesia.
The mechanisms by which such an effect may be produced remains obscure. But in the interim, the take home message seems to be these drugs can produce profound amnesia.
The contrast between this account and a published case report can be seen here. The published version gives the academic references missing here.
The primary difference between this and a published version seems to be that the publication format for a journal imposes a rigid style that is plain unhelpful and redundant. The journal also charges money for access to an article and so any good that might come out of the sufferings of a man like this are hidden.
The idea that publication in a journal makes for scientific acceptability is rather twentieth century. Medicine might be in better shape if it sought an outlet in the New York Times or Daily Telegraph rather than in the New England Journal of Medicine. The Times and Telegraph are more concerned about the integrity of their primary sources than NEJM is. In the process, we might save our newspapers and our trees.